Yesterday, Voriconazole and I were introduced for the first time. It was such a small, unassuming little pill, and I've got way too much on my plate right now to be looking for anything serious, so I assumed ours would be a casual, minimally intrusive relationship - you know, the kind where your paths have to cross briefly in the morning and briefly before going to bed, but other than that you just go about your own lives and try to stay out of each other's way.
Then I crawled into bed last night, turned out the lights, and immediately went into panic mode due to the fact I was fairly certain I was having some sort of stroke.
It turns out Voriconazole (street name Vfend) has a lot more punch than I gave it credit for. It's meant to treat fungal infections, but what you may NOT know is that it will simultaneously do some seriously trippy things to your vision.
I started taking the pills yesterday morning, and for a large part of the day I noticed that everything in our apartment looked a bit off. Not blurry, exactly - just really hazy and BRIGHT. I attributed this phenomenon to the fact that I'm in lock-down study mode and have been staring at computer screens and tiny-print books non-stop for the past three days (and, though I hate to admit it, my eyesight is definitely not improving as I approach the end of law school). As the day went on, I stopped noticing it, so I assume it got better - then, late last night as I was studying, the hazy brightness started returning, so I decided it was a good time to call it quits and go to bed.
That's when the real trippy stuff started. It was seriously like a strobe light and disco ball were having a party in our bedroom and no one could see it but me (. . . that doesn't sound insane, right?). As I lay there with my eyes wide open and darting around the room, trying to figure out what was going on, I remembered my doctor warning me that this medicine often caused temporary color blindness. This gave me the idea that maybe it could cause other strange vision issues, so I whipped out my smart phone and conducted a quick research project on Vfend side effects. Sure enough, and much to my own relief, "the most common side effects reported are visual side effects…including wavy lines, mild blurred vision or photophobia." (had to look the last one up - it means an abnormal sensitivity to light). It also said these side effects only last a few hours after taking the medicine, and even that is only for the first few days of taking the med course.
And so, once my mind was put at ease, I just decided to chill and let the Vfend have its little strobe light party until everyone got tired and went home. Then I finally got some sleep.
It looks like Vfend and I will be having a slightly more intensive relationship than I'd anticipated, but so long as it holds up its end of bargain (that is, ridding my lungs of any aspergillus traces), I'm willing to put up with its late-night disco parties and the day-time "glow" it projects onto all the objects around me. For now.
So what was the point of this post? Honestly there's not much of one, other than wanting an excuse to put off starting my morning study routine. I guess I just want anyone out there who is trying voriconazole for the first time to know it's normal to be seeing bright lights in the darkness, and no, you're not crazy or dying.
That's all for now. Back to studying crim pro and negotiable instruments!